Alert archive / Florida / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Miami, FL

October 22, 2005Broward County, Florida

NWS Miami, FL issued this flash flood warning at Oct 22, 2005, 3:50 AM EDT for Broward County, Florida. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2005, 3:50 AM EDT (07:50 UTC)
Expired
Oct 22, 2005, 4:45 AM EDT
In force
55 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 69 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 4:08 AM EDTFLOODOakland Park, FLREPORTS FROM PRIVATED CITIZENS. FIRST REPORT FROM OAKLAND PARK IN THE VICINITY OF 40TH STREET AND 13TH AVE. WITH PONDING OF WATER 2 TO 3 FEET IN SEVERAL AREAS. SECOND REPORT ALSO FROM OAKLAND PARK IN THE VICINITY OF 1915 NE AND 8TH AVE. WITH FLOODED PARKING LO
Oct 22, 4:08 AM EDTHEAVY RAIN 0Oakland Park, FLREPORTS FROM PRIVATED CITIZENS. FIRST REPORT FROM OAKLAND PARK IN THE VICINITY OF 40TH STREET AND 13TH AVE. WITH PONDING OF WATER 2 TO 3 FEET IN SEVERAL AREAS. SECOND REPORT ALSO FROM OAKLAND PARK IN THE VICINITY OF 1915 NE AND 8TH AVE. WITH FLOODED PARKING LO
Oct 22, 4:10 AM EDTFLASH FLOODOakland Park, FLSIGNIFICANT FLOODING OF ROADS AND UNDERPASSES AND SOME HOMES NORTH OF OAKLAND PARK BLVD...SOUTH OF COMMERCIAL BLVD...EAST OF NE 6TH AVE AND WEST OF FEDERAL HIGHWAY. SOME PUMPS ARE RUNNING TO GET WATER OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2005-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2005-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1873 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMFL 220754
FFWMFL
FLC011-220845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
350 AM EDT SAT OCT 22 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWARD COUNTY IN SOUTHEAST FLORIDA

* UNTIL 445 AM EDT

* AT 340 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THE POTENTIAL FOR FLASH FLOODING OVER THE AREA EAST OF INTERSTATE 95 
FROM OAKLAND PARK...TO WILTON MANORS...TO THE PORTION OF POMPANO 
BEACH SOUTH OF ATLANTIC AVENUE. 

THE HEAVY RAINFALL IS RESULTING FROM PERSISTENT...GENERALLY 
STATIONARY...MODERATE TO HEAVY SHOWERS ACROSS THIS AREA OVER THE 
PAST COUPLE OF HOURS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES 
ARE POSSIBLE IN THIS AREA OVER THE NEXT COUPLE OF HOURS...AS MORE 
SHOWERS MOVING IN FROM THE SOUTH MERGE WITH THE EXISTING SHOWERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. THE WATER MAY OBSCURE DEEP CANALS OR PONDS.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN ALSO CALL THE
NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305.229.4522 TO REPORT
FLOODING.

LAT...LON 2615 8018 2613 8011 2623 8009 2624 8014

$$

CHRISTENSEN
2 follow-up statements
000 
WGUS72 KMFL 220835
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
434 AM EDT SAT OCT 22 2005

FLC011-220845-
BROWARD FL-
434 AM EDT SAT OCT 22 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR 
BROWARD COUNTY...

AT 425 AM EDT...THE PUBLIC REPORTED 2 TO 3 FEET OF STANDING WATER IN 
OAKLAND PARK. OTHER REPORTS INDICATED FLOOD WATERS WERE INTRUDING 
CARS ALONG SUNRISE BOULEVARD BETWEEN 24TH AND 6TH AVENUES. RADAR 
INDICATED 5 TO 7 INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE LAUDERDALE BY THE SEA...POMPANO 
BEACH...WILTON MANORS AND OAKLAND PARK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS...AS WELL AS OTHER POORLY DRAINED AREAS AND OTHER
LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 2615 8018 2613 8011 2623 8009 2624 8014

$$
HANDEL
000 
WGUS72 KMFL 220853
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
447 AM EDT SAT OCT 22 2005

FLC011-220857-
BROWARD FL-
447 AM EDT SAT OCT 22 2005

...THE FLASH FLOOD WARNING FOR EXTREME EAST CENTRAL BROWARD COUNTY
EXPIRED AT 445 AM EDT...

WEATHER RADAR SHOWS ISOLATED LIGHT SHOWERS MOVING NORTH TO NORTHWEST 
OVER THE NEAR SHORE ATLANTIC WATERS OFF THE NORTHERN MIAMI-DADE AND 
SOUTHERN BROWARD COASTS. SOME OF THIS ACTIVITY MAY MOVE OVER THE 
OAKLAND PARK AND WILTON MANORS AREAS IN THE NEXT 15 TO 20 MINUTES. 
HOWEVER...RAINFALL WILL BE LIGHT...AND ADDITIONAL HEAVY RAINFALL IS 
NOT EXPECTED FOR AT LEAST THE NEXT HOUR.

PONDING OF WATER WILL REMAIN OVER LOW LYING SPOTS IN THE OAKLAND 
PARK AND WILTON MANORS AREAS FOR THE NEXT COUPLE OF HOURS...AS FLOOD 
WATERS RECEDE. MOTORISTS ARE URGED TO USE CAUTION. DO NOT DRIVE 
WHERE WATER COVERS THE ROAD.

LAT...LON 2615 8018 2613 8011 2623 8009 2624 8014

$$
CHRISTENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 3:45 AM EDT, 5 minutes earlier.

Area forecast discussion, Oct 22, 3:45 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
345 AM EDT SAT OCT 22 2005

.DISCUSSION...AREAS OF LIGHT SHOWER ACTIVITY SHOWING UP ON THE
RADAR ACROSS SOUTH FLORIDA THIS MORNING. A FEW THUNDERSTORMS HAVE
DEVELOPED ALONG THE ATLANTIC COAST...SOME OF WHICH HAVE CONTAINED
BRIEF ROTATION AT TIMES. EXPECT SHOWERS TO OCCUR OFF AND ON
THROUGH THE DAY...BUT OCCASIONAL BREAKS IN THE PRECIP WILL BE
EXPERIENCED.

COLD FRONT DIVING SOUTHEASTWARD OVER THE SOUTHEASTERN STATES WILL
PROVIDE THE BEST FOCUSING FOR HEAVIER PRECIPITATION THROUGH
SUNDAY. VIRTUALLY ALL MODEL SOLUTIONS ARE POINTING TOWARD THIS
BOUNDARY BRIEFLY BECOMING STATIONARY OVER CENTRAL FLORIDA...AND
THEN LIFTING SOMEWHAT NORTHWARD AS SOUTH WINDS AHEAD OF HURRICANE
WILMA INCREASE.

HURRICANE WILMA IS FORECAST TO ACCELERATE RAPIDLY WHILE CROSSING
SOUTH FLORIDA AND COULD HAVE A FORWARD MOTION GREATER THAN 20
KNOTS. THIS...ALONG WITH NO INDICATION OF SURFACE BOUNDARY MAKING
IT INTO SOUTH FLORIDA...SHOULD LIMIT FLOOD POTENTIAL WITH THIS
TROPICAL CYCLONE...THOUGH URBAN STREET FLOODING REMAINS A
POSSIBILITY MAINLY IN POOR DRAINAGE AREAS.

EXTRATROPICAL TRANSITION WILL BE COMMENCING BY THE TIME WILMA
REACHES SOUTH FLORIDA AS MID- LEVEL TROUGH SYNCS UP WITH
HURRICANE. ADDITIONAL MID-LEVEL DRY AIR ASSOCIATED WITH TROUGH AND
SPREADING OUT OF RATHER SUBSTANTIAL WIND FIELD ARE JUST TWO OF THE
FACTORS POINTING TOWARD RATHER SIGNIFICANT TORNADO THREAT FOR
SOUTH FLORIDA ON MONDAY AS WILMA MAKES LANDFALL. FURTHER
SUPPORTING EVIDENCE THAT SEEMS TO BE A REASONABLY GOOD ANALOG FOR
THIS EVENT WAS HURRICANE ISBELL IN OCTOBER OF 1964. SHE SPAWNED
PERHAPS A DOZEN TORNADOES ACROSS SOUTHERN PORTIONS OF FLORIDA
INCLUDING 4 OF F2 INTENSITY ON THE FUJITA SCALE. MORE INFO ON THIS
PAST EVENT IS AVAILABLE ON OUR WEBSITE AT MIAMIWEATHER.INFO

THE MORE COMMON BUT YET STILL SIGNIFICANT HURRICANE THREATS OF
STORM SURGE FOR THE SOUTHWEST FLORIDA COAST AND HURRICANE/TROPICAL
STORM FORCE WINDS ACROSS SOUTH FLORIDA ARE EXPECTED TO ALSO BE
PRESENT. SPECULATION WITH RESPECT TO TIMING AND SIGNIFICANCE OF
EACH OF THESE HAZARDS OF COURSE IS SUBJECT TO CHANGES ALONG WITH
THE HURRICANE TRACK AND INTENSITY FORECASTS. MONITOR THE LATEST
NHC ADVISORY FOR ADDITIONAL DETAILS.

TROPICAL SYSTEM EJECTS RAPIDLY TOWARD THE NORTHEAST TOWARD THE
NORTH ATLANTIC AFTER CROSSING THE FLORIDA PENINSULA. THIS WILL LEAD
TO CLEARING SKIES AND LESSENING WIND BY TUESDAY. NORTH WINDS
BEHIND THE SYSTEM WILL DRAW THE COOLEST AND DRIEST AIR OF THE
SEASON THUS FAR INTO SOUTH FLORIDA. A LITTLE GLIMPSE OF FALL IS
NEAR.

&&

.MARINE...CONDITIONS WILL DETERIORATE RAPIDLY SUNDAY NIGHT OVER
THE GULF WATERS AS WILMA APPROACHES. TROPICAL STORM/HURRICANE
CONDITIONS WILL SPREAD ACROSS THE SOUTH FLORIDA WATERS ON MONDAY.
NORTH WINDS BEHIND THE HURRICANE WILL KEEP SEAS HIGHER OVER THE
GULF STREAM WATERS OF THE ATLANTIC OCEAN.

&&

.FIRE WEATHER...NO CONCERNS THROUGH MONDAY. DRIER AIR WILL
INFILTRATE SOUTH FLORIDA ON TUESDAY AND BEYOND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  85  77  86  80 /  70  70  70  80
FORT LAUDERDALE  86  79  86  79 /  70  70  70  80
MIAMI            86  78  86  79 /  70  70  70  80
NAPLES           84  77  87  78 /  70  70  70  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

HANDEL
Hazardous weather outlook, Oct 21, 6:52 PM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
652 PM EDT FRI OCT 21 2005

FLZ063-066>075-221500-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
652 PM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: OCCASIONAL SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. THE MAIN IMPACT WILL
BE OCCASIONAL LIGHTNING.

TORNADOES: THERE IS A SLIGHT CHANCE OF A BRIEF WEAK TORNADO
OVERNIGHT ALONG THE EASTERN SECTIONS OF SOUTH FLORIDA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

...HURRICANE WILMA COULD IMPACT SOUTH FLORIDA ON MONDAY...

HURRICANE WILMA IS FORECAST TO MOVE THROUGH THE GULF OF MEXICO
THIS WEEKEND AND IMPACT SOUTH FLORIDA ON MONDAY. INTERESTS IN
SOUTH FLORIDA SHOULD CONSULT THE LATEST GUIDANCE AND INFORMATION
FROM THE NATIONAL HURRICANE CENTER CONCERNING POSSIBLE EFFECTS OF
WILMA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND THROUGH MONDAY.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI
WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Oct 22, 1:13 AM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
113 AM EDT SAT OCT 22 2005

FLZ072-220615-
BROWARD METROPOLITAN-
113 AM EDT SAT OCT 22 2005

...STRONG THUNDERSTORM MOVING ONSHORE NEAR FORT LAUDERDALE BEACH...

AT 109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN FORT LAUDERDALE BEACH AND FORT
LAUDERDALE BY THE SEA...MOVING NORTHWEST AT 10 MPH...TOWARD OAKLAND
PARK.

EXPECT OCCASIONAL LIGHTNING...GUSTY WINDS TO 50 MPH...AND TORRENTIAL
DOWNPOURS. A WARNING WILL BE ISSUED IF THIS THUNDERSTORM ACTIVITY
STRENGTHENS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CHRISTENSEN

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 1:49 AM EDTTornado WarningMFLBroward33 min
Oct 22, 5:36 PM EDTInland Hurricane WatchMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more46 hr

Nearby

Flash Flood Warnings in Florida, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.